Hail, Olmsted
- When
- July 21, 6:32 PM CST
- Where
- Olmsted County, 0.85 mi NW of Rochester
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.040, -92.480
A severe thunderstorm produced damaging winds estimated between 60 and 65 mph just outside of Rochester.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A severe thunderstorm produced damaging winds estimated between 60 and 65 mph just outside of Rochester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 2:15 PM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT WED JUL 21 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FORECAST CONCERNS CONTINUE TO FOCUS ON THE PCPN CHANCES FOR THE NEXT FEW DAYS. TONIGHT...SHOWERS/THUNDERSTORMS HAVE BECOME SCATTERED ALONG A FRONTAL BOUNDARY RUNNING NORTH-SOUTH ACROSS MINNESOTA...IN A REGION OF INSTABILITY. PRECIPITATION WAS MORE WIDESPREAD...AND MOSTLY JUST RAIN...ACROSS SOUTHERN WI/NORTHERN ILL. THIS PCPN WAS MORE IN RESPONSE TO LOW LEVEL MOISTURE TRANSPORT AND AN UPPER LEVEL SHORTWAVE. BOTH OF THESE AREAS OF PCPN WILL CONTINUE TO ADVANCE EAST THIS EVENING...BUT EXPECT THE CONVECTION WITH THE FRONTAL BOUNDARY TO DIMINISH QUICKLY WITH THE LOSS OF THE DAYTIME HEATING. THE RAIN AREA SHOULD HOLD TOGETHER...WITH THE MOVEMENT LIKELY TAKING IT EAST OF THE FORECAST AREA BY 06Z. ANOTHER CONCERN TONIGHT...ALTHOUGH WITH APPRECIABLE UNCERTAINTY...IS THE POTENTIAL FOR FOG. THERE SHOULD BE SOME CLEARING FROM WEST TO EAST TONIGHT AS THE SFC FRONT SLOWLY MOVES INTO WESTERN WISCONSIN...AND THE AFTERNOON/EVENING CONVECTION DIES OUT. WINDS LOOK LIGHT TO CALM TONIGHT...WITH THESE LIGHT WINDS EXTENDING UPWARDS OF 3 KFT AT RST //PER BUFKIT SOUNDINGS//. WITH THE PCPN ADDING SOME MOISTURE TO THE BOUNDARY LAYER...CONDITIONS ARE RIPE FOR WIDESPREAD FOG... POTENTIALLY DENSE FOG...IF THE CLOUDS CAN CLEAR. CURRENT FEELING IS THAT SKIES SHOULD REMAIN MOSTLY CLOUDY EAST OF THE MISSISSIPPI RIVER...WITH PARTLY CLOUDY SKIES DEVELOPING WEST OF THERE. THE RIVER VALLEY ITSELF COULD DEVELOP THICK FOG IF THE SKIES CLEAR MORE THAN ANTICIPATED. WILL ADD AREAS OF FOG OVERNIGHT TO THE WEST...AND THIS MAY NEED TO BE ADJUSTED AS THE CLOUD TRENDS/FOG DEVELOPMENT BECOMES MORE APPARENT. THE NORTH TO SOUTH RUNNING SFC BOUNDARY WILL LINGER ACROSS WI OVER THE NEXT COUPLE DAYS...WHILE THE MEAN UPPER LEVEL TROUGH AXIS MOVES ONLY VERY SLOWLY ACROSS WI...INCHING TOWARD THE EASTERN GREAT LAKES. 1000-850 MB LAPSE RATES OF 8-9 C/KM ARE EXPECTED FOR THE AFTERNOONS OF WED-THU...WITH SOME LOW/MID LEVEL SATURATION PER A WEST-EAST RUNNING X-SECTION...MOSTLY FROM THE MISSISSIPPI RIVER EAST. SBCAPES EXPECTED AROUND 1000 J/KG FOR THE AFTERNOONS. MIX THIS ALL TOGETHER AND SOME ISOLATED/SCATTERED SHOWERS COULD DEVELOP...AND POSSIBLY A FEW THUNDERSTORMS. THE BETTER INSTABILITY AND MOISTURE LOOK TO BE OVER WI...AND WILL KEEP THE BETTER PCPN CHANCES IN THESE AREAS. AGAIN THOUGH...NONE OF THE ACTIVITY OVER THE NEXT COUPLE DAYS LOOKS TO BE WIDESPREAD...AND MANY/MOST AREAS SHOULD STAY DRY. ON FRIDAY...AN UPPER LEVEL SHORTWAVE TROUGH WILL BE DROPPING SOUTHEAST OUT OF CANADA...SPINNING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. A DECENT AMOUNT OF QG CONVERGENCE WITH THIS SHORTWAVE...ALONG WITH A GOOD FETCH OF LOW LEVEL WARM ADVECTION OUT AHEAD OF IT. THE LOW LEVEL MOISTURE TRANSPORT WILL FEED INTO THIS SYSTEM...WITH SOME INFLUENCE OF THE LOW LEVEL JET. SBCAPES IN THE 2000-2500 J/KG RANGE EXPECTED TO BUILD AHEAD OF THE SYSTEM/S COLD FRONT...WITH DECENT 0-3 KM SHEAR AROUND 30 KTS. SO...EXPECT BETTER...MORE WIDESPREAD RAIN CHANCES FOR FRIDAY...ESPECIALLY TO THE EAST WHERE MORE OF THE ELEMENTS ARE EXPECTED TO COME TOGETHER. WILL HOLD POPS IN THE CHANCE CATEGORY FOR NOW THOUGH. .LONG TERM...SATURDAY THROUGH TUESDAY ECMWF AND GFS ARE IN FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN INTO THE MIDDLE PART OF NEXT WEEK...LIFTING THE CLOSED UPPER LEVEL LOW NORTHEAST OUT OF THE EASTERN GREAT LAKES //THANKS TO THE UPPER LEVEL JET//...BUT THEN KEEPING THE REGION UNDER NORTHWEST FLOW. CYCLONIC FLOW A LOFT...ALONG WITH VARIOUS BITS OF UPPER LEVEL ENERGY...COULD KEEP THIS PERIOD FAIRLY CLOUDY...WITH SHOWER CHANCES HERE AND THERE....ESPECIALLY TO THE EAST AND NORTH. THE EC AND GFS WOULD BRING BETTER PCPN CHANCES FOR AT LEAST THE SOUTHERN 1/2 OF THE FORECAST AREA FOR TUES...SLIDING A SHORTWAVE TROUGH THROUGH IA...AND FOCUSING SHOWER/STORM DEVELOPMENT ALONG A FRONTAL BOUNDARY. DECENT FETCH OF LOW LEVEL MOISTURE PROGGED WITH THIS AT THE MOMENT...AND THIS SYSTEM IS SHOWING SOME PROMISE OF RAIN AMOUNTS IN EXCESS OF AN INCH. FOR TEMPERATURES...SAT LOOKS FAIRLY COOL AS THE FRIDAY SYSTEM EXITS EAST...BUT OVERALL...DON/T EXPECTED THE KIND OF COOL/COLD AIR THE AFFECTED THE REGION THE PREVIOUS WEEKEND. TEMPERATURES WILL STILL BE MOSTLY BELOW NORMAL...BUT GENERALLY BY 5 TO 10 DEGREES. && .AVIATION... A WEAKENING COLD FRONT WILL MOVE EAST THROUGH THE AREA TONIGHT. THE COMBINATION OF SUFFICIENT INSTABILITY AND SURFACE CONVERGENCE HAS ALLOWED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS AFTERNOON. AS THE DIURNAL HEATING DIMINISHES THIS EVENING...THIS CONVECTION SHOULD GRADUALLY WANE. EVEN THOUGH THERE WILL BE A DEEP LAYER OF LIGHT WINDS ALOFT...THERE IS SOME CONCERN ON THE AMOUNT OF CLEARING THAT WE WILL HAVE OVERNIGHT...AND THIS RAISES CONCERNS ON WHETHER WE WILL HAVE DENSE FOG LATE TONIGHT. IN ADDITION...THE GFS LAMP HAS BEEN BACKING OUT OF ITS CONSISTENT DENSE FOG SIGNAL THAT IT SHOWED EARLIER TODAY. FOR THE TIME BEING...THE DENSE FOG WAS LEFT IN THE TAFS. THE WEAK FRONT WILL BE ACROSS CENTRAL WISCONSIN ON WEDNESDAY. THIS FRONT WILL BE THE FOCUS FOR DIURNALLY DRIVEN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WISCONSIN DURING THE AFTERNOON. BOYNE && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 425 AM CDT TUE JUL 21 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 425 AM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT TRACKING ACROSS THE AREA MAY TRIGGER A FEW THUNDERSTORMS. CONDITIONS DO NOT APPEAR FAVORABLE FOR ORGANIZED SEVERE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE WEEK. CONDITIONS DO NOT APPEAR FAVORABLE FOR ORGANIZED SEVERE STORMS WEDNESDAY THROUGH THURSDAY. THERE IS TOO MUCH UNCERTAINTY TO DETERMINE DETAILS OF A SEVERE WEATHER THREAT WITH ANY THUNDERSTORM ACTIVITY BEYOND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 544 PM CDT TUE JUL 21 2009 MNZ079-WIZ032-220045- BUFFALO-WABASHA- 544 PM CDT TUE JUL 21 2009 ...STRONG THUNDERSTORMS TO MOVE INTO BUFFALO AND WABASHA COUNTIES... SCATTERED STRONG THUNDERSTORMS WILL SPREAD SOUTHEAST ALONG THE MISSISSIPPI RIVER THROUGH 8 PM INTO PORTIONS OF BUFFALO AND WABASHA COUNTIES. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL UP THE SIZE OF A PENNY OR NICKEL...AND HEAVY RAIN MAY ACCOMPANY THESE THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... GILBERT VALLEY...LAKE CITY...NELSON...ALMA...AND OAK CENTER AS WELL AS BOATERS ON THE MISSISSIPPI RIVER. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. BINAU
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 658 PM CDT TUE JUL 21 2009 MNZ087-220100- OLMSTED- 658 PM CDT TUE JUL 21 2009 SCATTERED STRONG THUNDERSTORMS WILL CONTINUE THROUGH 8 PM FOR PORTIONS OF OLMSTED COUNTY...PARTICULARLY NORTH AND EAST OF ROCHESTER. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THE STRONG THUNDERSTORMS. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. A QUICK 1 TO 2 INCHES OF RAIN IN AN HOURS TIME ARE POSSIBLE AS THE STORMS ARE VERY SLOW MOVING. THIS WILL LEAD TO SOME RUNOFF ISSUES PARTICULARLY IN CITIES AND POORLY DRAINED AREAS. BINAU
The La Crosse radar (KARX), 106 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down at a farm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180062, 175632.